Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

June 23, 2018Livingston County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Jun 23, 2018, 6:13 PM EDT for Livingston County, Wyoming County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 6:13 PM EDT (22:13 UTC)
Expired
Jun 23, 2018, 6:45 PM EDT
In force
32 min
Issued by
NWS Buffalo, NY

Counties Livingston County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS81 KBUF 232213
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
613 PM EDT SAT JUN 23 2018

NYZ011>013-085-232245-
Livingston-Southern Erie-Wyoming-Genesee-
613 PM EDT SAT JUN 23 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...SOUTHEASTERN
ERIE...NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES...

At 612 PM EDT, strong thunderstorms were clustered near Chaffee, or
11 miles southeast of East Aurora, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Geneseo, Letchworth State Park, Le Roy, Perry, Warsaw, Mount Morris,
Pavilion, Varysburg, York and Groveland.

This includes Interstate 390 between exits 6 and 7.
 
Frequent lightning is occurring with these storms. Lightning can 
strike 10 miles away from a thunderstorm. Seek a safe shelter inside 
a building or vehicle.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4272 7853 4300 7797 4268 7766 4252 7830
      4252 7838
TIME...MOT...LOC 2212Z 236DEG 16KT 4264 7848 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 23, 5:44 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 23, 5:44 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
544 PM EDT Sat Jun 23 2018

.SYNOPSIS...
Low pressure will move slowly across the region through tonight,
with a cold front then moving slowly south across the area Sunday
and Sunday night. This will continue to support occasional showers
and scattered thunderstorms through the rest of the weekend, with
some rain free periods as well. High pressure will build into the
eastern Great Lakes and New England Monday and Tuesday, bringing a
return to dry weather.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
KBUF dual-pol radar showing scattered convection across Western NY
with the most organized area of storms across the Western Southern
Tier this evening. This area of stronger storms is producing a
significant amount precipitation as it moves across this area with
Mesonet sites reporting over +0.50 and in localized areas near in
inch of rainfall. This convection is supported by organized ascent
and convergence ahead of a well defined mid level circulation noted
in water vapor imagery, and and associated surface low. This feature
will continue to move ENE across Western NY through the rest of the
evening.

Latest high-resolution convective allowing mesoscale model guidance
supports an organized area of storms moving from the western
Southern Tier to the Genesee Valley and then the western Finger
Lakes this evening and finally areas southeast of Lake Ontario by
tonight. With modest instability developing near breaks in the dense
overcast will continue to support embedded scattered thunderstorms
through this evening. PWAT values around 1.5 inches are high but not
excessive. The closed upper low will be in the process of opening up
and will remain progressive, which should keep storms moving enough
to mitigate, but not completely eliminate a flash flood risk. If
storms train or begin to backbuild in the environment dominated by
relatively weak flow and small Corfidi propagation vectors, locally
heavy rain will be a concern from the western Southern Tier to the
western Finger Lakes and points southeast of Lake Ontario. This risk
will continue to be mentioned in the HWO, but the risk does not
appear organized enough to consider a flash flood watch.

Overnight the de-amplifying mid level trough will move into western
New England, leaving little in the way of forcing across our region.
An east-west oriented mid level frontal zone and abundant moisture
will remain in place, with the chance of one or two meso-beta scale
convectively generated perturbations supporting the possibility of a
few brief showers. Otherwise, much of the time should be rain free
through the middle of the night. Expect lows in the low to mid 60s
in most areas.

Sunday another mid level trough over the central Great Lakes will
approach Western NY during the afternoon. Increasing large scale
ascent in the DPVA region ahead of the trough, and some limited
diurnal instability will support a gradual increase in showers and
scattered thunderstorms during the day. The initial development in
the morning will likely focus on a few subtle wind shift boundaries
forecast to drift across Western NY, with coverage improving and
moving east through the afternoon with the arrival of better large
scale support. PWAT values are high but not excessive, at around 1.5
inches. Flow from the boundary layer through the mid levels is
fairly weak, with short Corfidi propagation vectors and deep
moisture suggesting the potential for slow moving heavy rain
producing storms where convection develops. That said, the flash
flood risk does not appear organized enough to justify a watch at
this time.

The mid level trough axis and first cold frontal segment will move
southeast across the area Sunday evening, with fairly widespread
showers and scattered thunderstorms initially. A heavy rain risk
will last into the evening before the boundary layer begins to
stabilize and better forcing moves east of the area. Overnight the
rain will end from north to south with the passage of the cold
front. A secondary cold front will cross the area late Sunday night
and early Monday morning, with a re-enforcing push of cooler and
drier air. Lows will drop into the mid 50s in most areas by daybreak
Monday, with some lower 50s across the North Country.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Canadian high pressure will transit the forecast area Monday and
Tuesday bringing a return to fair weather with continued comfortable
temperatures and low humidity. By Wednesday and Wednesday night, a
potent wave will cross the Great Lakes bringing our next chance for
showers and thunderstorms, along with increasingly warm and humid
conditions.

Monday and Monday night will remain on the cool side of normal with
the high to our north feeding in a cool, dry airmass. Highs will top
out in the low to mid 70s with abundant sunshine and dew points in
the 40s will make for quite low humidity. Monday night will be cool
and crisp under excellent radiational cooling conditions as the
surface high crests overhead. Inland locations across the Southern
Tier and Eastern Lake Ontario region will see overnight lows solidly
in the 40s, while the lake plains remain a bit milder in the low to
mid 50s.

Temperatures and moisture will start to rebound on Tuesday as return
flow develops with the surface high moving off the East Coast.
Temperatures and moisture will return to more typical June levels
with highs around the 80 degree mark and dew points back into the
50s. Mostly sunny skies early will become increasingly obscured by
thickening high clouds late in the day Tuesday ahead of the next
approaching weather system.

Wednesday and Wednesday night a robust wave will move through the
central Great Lakes while pushing a cold front across the area.
Several rounds of showers and possibly thunderstorms will move
across the region. Severe thunderstorm potential will be non-zero
during this time period, conditional on the timing of the wave and
how much destabilization occurs Wednesday. The temperature forecast
is a bit tricky given the likely ubiquitous cloud cover and
potential for a couple of rounds of showers. Thus while 850 mb
temperatures push +16 to +18C, have remained a bit conservative with
highs in the mid 80s for the lake plains and low 80s over the higher
terrain. Dew points will also soar into the mid to upper 60s making
for much muggier conditions. Shower and thunderstorm chances will
then diminish from west to east Wednesday night with continued warm
and muggy conditions overnight.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
...Prolonged stretch of hot weather on the way...

A low amplitude split flow found over the Lower 48 leading into this
period will transition into a phased trough-ridge pattern that will
be dominated by a >595dm tropical ridge centered over New York and
New England.  This will lead to notably higher temperatures over our
region with afternoon mercury readings in the upper 80s to lower 90s
becoming common place. For some of the valleys across western New
York...several days in the mid 90s is a likely bet. While there will
be some leftover showers around as we get set to ramp up the heat...
the bulk of this period will be rain free. Breaking this down in a
little more detail...

A cold front will be in the process of exiting our forecast as we
open this period on Thursday. While this feature will still likely
be generating some showers over the Eastern Lake Ontario region
Thursday morning...the bulk of any scattered shower activity will be
driven by the trailing mid level shortwave. This will keep just a
chance for showers over the western counties during the morning
hours before significant clearing moves in from the west during the
midday and afternoon. All in the all though...the second half of the
day should not be too bad.

Ridging will quickly follow the front Thursday night. Without any
real change in airmasses though...Thursday night will be very
similar to that from Wednesday night as mins will be in the mid to
upper 60s.

Significant amplification of the ridge will then take place over the
Ohio Valley and Lower Great Lakes Friday and Saturday. H5 hgts will
build to >595dm over our region...while H85 temps will climb to at
LEAST 20c. At these levels...Friday and Saturday afternoons will
feature max temps in the upper 80s to lower 90s...while overnight
lows will range from the upper 60s in the mid 60s in the cooler
spots of the Southern Tier and North Country to the lower 70s across
the lake plains. No real thunderstorm relief from this heat is
expected either day though...as being under the heart of the
burgeoning ridge will come with plenty of subsidence and H7 temps in
the vcnty 12c.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Low pressure and an associated mid level trough will cross the area
from west to east this evening, supporting areas of showers and
scattered thunderstorms. The most concentrated area of storms
continues to be across the western Southern Tier this evening and is
moving east and northeast into the Genesee Valley. This area of
showers with embedded thunderstorms will produce a mixture of MVFR
and IFR CIGS with reduction in VSBYS in the heavier precipitation.

This area of showers with embedded thunderstorms will move to the
eastern Lake Ontario region tonight, then weaken and taper off
overnight. This will leave plenty of rain free time, although an
east-west mid level frontal zone and plenty of moisture may support
a few isolated showers overnight. Abundant low level moisture and
weak surface convergence will likely support widespread IFR CIGS
overnight through the first half of Sunday, with some patchy fog
developing as well.

Sunday another mid level trough will cross the region, with a cold
front arriving by Sunday evening. This will support increasing
coverage of showers and scattered thunderstorms through the day,
first across Western NY and then spreading east across the rest of
the region through the afternoon. Any heavier showers will produce
local MVFR to IFR conditions.

Outlook...
Sunday night...Showers and scattered thunderstorms ending. MVFR/IFR
improving to VFR.
Monday and Tuesday...VFR.
Wednesday...Local/brief MVFR to IFR showers and thunderstorms likely.
Thursday...Mainly VFR with a chance of showers.

&&

.MARINE...
Low pressure will weaken and crossing Lake Ontario this evening.
East winds will produce choppy conditions at the west end of Lake
Ontario, although winds and waves are now expected to remain below
Small Craft Advisory criteria this evening.

A weak cold front will move south across the eastern Great Lakes
Sunday, with a secondary cold front moving south across the area
late Sunday night. North winds in the wake of these two cold fronts
will produce choppy conditions at times along the south shore of
Lakes Erie and Ontario, but winds and waves are expected to remain
below Small Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Hitchcock
NEAR TERM...AR/Hitchcock
SHORT TERM...Church/Thomas
LONG TERM...RSH
AVIATION...AR/Hitchcock
MARINE...AR/Hitchcock
Hazardous weather outlook, Jun 23, 5:07 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
507 AM EDT Sat Jun 23 2018

NYZ001>005-010>014-019>021-085-240915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
507 AM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Several rounds of showers and thunderstorms today and Sunday will
have the potential to bring localized heavy rainfall that can produce
ponding of water in low lying areas...and to a lower extent, a risk
for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms on Wednesday have the potential to become
strong to severe. Greatest threat will be damaging winds, as well as
hail. Activity through the afternoon and evening hours
will end with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-240915-
Oswego-Jefferson-Lewis-
507 AM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms on Wednesday have the potential to become
strong to severe. Greatest threat will be damaging winds, as well as
hail. Activity through the afternoon and evening hours will end with
the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
507 AM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms on Wednesday have the potential to become
strong to severe. Greatest threat will be straight line wind gusts,
and activity through the afternoon and evening hours will end with
the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Thomas

In the hours before

Special weather statement, Jun 23, 4:18 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
418 PM EDT SAT JUN 23 2018

NYZ020-232045-
Cattaraugus-
418 PM EDT SAT JUN 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Salamanca,
moving northeast at 45 mph.

Rainfall of one half to one inch in less than 30 minutes may be
accompanied by winds in excess of 30 mph and pea sized hail.

Locations impacted include...
Olean, Salamanca, Allegany State Park, Ashford, Allegany,
Franklinville, St. Bonaventure, Great Valley, Carrollton and
Randolph.

This includes Interstate 86 between exits 16 and 24, and near exit
26.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4203 7895 4218 7901 4250 7847 4210 7840
TIME...MOT...LOC 2017Z 240DEG 41KT 4216 7884

RSH
Special weather statement, Jun 23, 4:58 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
458 PM EDT SAT JUN 23 2018

NYZ020-085-232130-
Cattaraugus-Southern Erie-
458 PM EDT SAT JUN 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTIES...

At 456 PM EDT, a strong thunderstorm was located near Ashford Hollow,
or 16 miles north of Salamanca, moving northeast at 35 mph.

Heavy rain with amounts of a half to three quarters of an inch in
less than 30 minutes with this storm may be accompanied by wind
gusts to 30 mph.

Locations impacted include...
Springville, Gowanda, Ashford, Franklinville, East Concord, Ashford
Hollow, Concord, Yorkshire, Sardinia and New Albion.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4227 7892 4243 7900 4261 7854 4234 7834
TIME...MOT...LOC 2056Z 244DEG 31KT 4239 7881

RSH
Special weather statement, Jun 23, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
613 PM EDT SAT JUN 23 2018

NYZ011>013-085-232245-
Livingston-Southern Erie-Wyoming-Genesee-
613 PM EDT SAT JUN 23 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...SOUTHEASTERN
ERIE...NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES...

At 612 PM EDT, strong thunderstorms were clustered near Chaffee, or
11 miles southeast of East Aurora, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Geneseo, Letchworth State Park, Le Roy, Perry, Warsaw, Mount Morris,
Pavilion, Varysburg, York and Groveland.

This includes Interstate 390 between exits 6 and 7.

Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4272 7853 4300 7797 4268 7766 4252 7830
      4252 7838
TIME...MOT...LOC 2212Z 236DEG 16KT 4264 7848

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:18 PM EDTSpecial Weather StatementBUFCattaraugus27 min
Jun 23, 4:58 PM EDTSpecial Weather StatementBUFCattaraugus32 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.